A Case of Chronic Flecainide Toxicity

1UNIVERSITY OF ILLINOIS COLLEGE OF MEDICINE, Urbana, IL
2 University of Illinois, Champaign, IL

Meeting: Hospital Medicine 2015, March 29-April 1, National Harbor, Md.

Abstract number: 574

Keywords:

Case Presentation: A 78 year old lady with recent pacemaker placement for sick sinus syndrome, and paroxysmal atrial fibrillation on flecainide (150 mg bid) for the past one year, presented to the ER with nausea and dizziness for the past 1 week. Creatinine was mildly elevated and she was found have wide complex tachycardia. She was given IV fluids and flecainide discontinued. Pacemaker interrogation showed atrial flutter with atrial sensing and ventricular pacing with a widened QRS of 180 msec. Within 12 hours of admission, QRS duration narrowed and further decrease in QRS interval was noted with passage of time. Patient’s symptoms of nausea and dizziness gradually resolved. She converted back to normal sinus rhythm with electrical cardioversion. Flecainide level was measured which came back elevated at 1.23 (0.20-1.00 mcg/ml)

Discussion: Flecainide acetate is a class Ic antiarrhythmic and sodium channel blocker used for treatment of supraventricular arrhythmia, first available in 1982. After the CAST trial, its safety profile has been re-established in atrial fibrillation patients without significant left ventricular disease or coronary heart disease. Flecainide acts on conduction pathways and its toxicity is manifested by a 50 % increase in QRS duration (0.18 sec) or 30 % prolongation in PR interval (0.26 sec), especially at rapid heart rates. Signs of chronic intoxication are difficult to diagnose owing to its nonspecific presentation as opposed to acute intoxication.

Conclusions: Flecainide toxicity can occur secondary to chronic ingestion and may be precipitated even by mild renal failure since majority of the flecainide is excreted by the kidneys. The half-life of flecainide is about 20 hours. Maximal therapeutic effect has been observed at 0.2-1.0 mcg/mL. Plasma level above 0.7-1 mcg/mL are associated with higher adverse effects. Extra cardiac effects include dizziness and visual disturbances. A high degree of suspicion for flecainide toxicity is required when the patients’ initial presentation is nonspecific, as evidenced in this case. Early diagnosis and treatment prevents fatality. Treatment includes increasing the excretion of flecainide, with symptomatic support, and administration of sodium bicarbonate which reverses the effect of sodium channel blockade.

To cite this abstract:

Kola S, Kocheril A. A Case of Chronic Flecainide Toxicity. Abstract published at Hospital Medicine 2015, March 29-April 1, National Harbor, Md. Abstract 574. Journal of Hospital Medicine. 2015; 10 (suppl 2). https://www.shmabstracts.com/abstract/a-case-of-chronic-flecainide-toxicity/. Accessed September 20, 2019.

« Back to Hospital Medicine 2015, March 29-April 1, National Harbor, Md.